Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 50, NWS Topeka, KS

August 2, 2019Dickinson County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 2, 2019, 2:48 AM CDT for Dickinson County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2019, 2:48 AM CDT (07:48 UTC)
Expired
Aug 2, 2019, 6:45 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:03 AM CDTFLASH FLOODAbilene, KSSEVERAL STREETS IN ABILENE ARE FLOODED AND IMPASSIBLE.
Aug 2, 5:57 AM CDTHEAVY RAIN 4.57 N Moonlight, KSTRAINED SPOTTER REPORTED 4.5 INCHES OVERNIGHT WITH SATURATED SURROUNDING FIELDS.
Aug 2, 6:04 AM CDTHEAVY RAIN 4.57 N Moonlight, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 135 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

338 
WGUS53 KTOP 020748
FFWTOP
KSC041-021145-
/O.NEW.KTOP.FF.W.0050.190802T0748Z-190802T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
248 AM CDT Fri Aug 2 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Dickinson County in central Kansas...

* Until 645 AM CDT.

* At 244 AM CDT, Doppler radar indicated clusters of thunderstorms 
  producing heavy rain across the warned area. Two to three inches 
  of rain have already fallen. Another 2 to 3 inches of rainfall may 
  occur as thunderstorms continue to move southeast across 
  Dickinson County. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Abilene, Chapman, Solomon, Enterprise, Hope, Manchester, Carlton,
  Moonlight and Talmage.

This includes Interstate 70 between mile markers 267 and 286.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3893 9737 3913 9737 3913 9704 3861 9696
      3861 9737 3891 9737 3892 9738

$$

Gargan
2 follow-up statements
345 
WGUS73 KTOP 020957
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
457 AM CDT Fri Aug 2 2019

KSC041-021145-
/O.CON.KTOP.FF.W.0050.000000T0000Z-190802T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-
457 AM CDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
DICKINSON COUNTY...

At 454 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Doppler radar has estimated that 2 to 4 
inches of rain have already fallen. An additional  1 to 2 inches of 
rainfall is expected through 630 AM. Flash flooding is 
occurring or is expected to begin shortly.

Some locations that will experience flooding include...
Abilene, Chapman, Solomon, Enterprise, Hope, Manchester, Carlton,
Moonlight and Talmage.

This includes Interstate 70 between mile markers 267 and 286.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3893 9737 3913 9737 3913 9704 3861 9696
      3861 9737 3891 9737 3892 9738

$$

Gargan
807 
WGUS73 KTOP 021022
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
522 AM CDT Fri Aug 2 2019

KSC041-021145-
/O.CON.KTOP.FF.W.0050.000000T0000Z-190802T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-
522 AM CDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
DICKINSON COUNTY...

At 504 AM CDT, local law enforcement reported flash flooding in 
Abilene. Several roads in town are flooded and impassible. Flash 
flooding is already occurring.

Some locations that will experience flooding include...
Abilene, Chapman, Solomon, Enterprise, Hope, Manchester, Carlton,
Moonlight and Talmage.

This includes Interstate 70 between mile markers 267 and 286.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3893 9737 3913 9737 3913 9704 3861 9696
      3861 9737 3891 9737 3892 9738

$$

Gargan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 11:59 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 1, 11:59 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1159 PM CDT Thu Aug 1 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday night)
Issued at 420 PM CDT Thu Aug 1 2019

The main focus through the end of the work week continues to be the
potential for locally heavy rainfall, which will cause concerns for
areas of flash flooding and rises in rivers and creeks.

Today, the forecast area remained wedged between surface high
pressure to the east and low pressure over the High Plains region,
resulting in southeasterly winds over the area.  There were some
periodic breaks in the cloud cover this afternoon to allow that
southerly flow to boost high temperatures into the 80s and even low
90s for some locations.  A broad mid-level ridge remained stretched
across much of the central CONUS, with models showing several
embedded waves developing within this ridge through Friday night
and, thus, providing sufficient forcing and lift to support ongoing
scattered shower and thunderstorm development.  Regional radar
imagery showed scattered showers and isolated storms tracking
eastward into north central and central KS this afternoon as an
embedded shortwave within the mid-level ridge axis traversed over
the area.  Short-range models show this scattered activity
continuing into early this evening before a stronger embedded
shortwave, combined with some isentropic lift, help to support
additional showers and storms late this evening through the
overnight hours and persisting into Friday morning.  With the
surface and mid-level flow that's in place, expect precipitation to
train over the same areas just as they did last night/this morning,
to result in very high rainfall totals. While there is still some
subtle model differences with where this northwest-to-southeast
oriented line of moderate to heavy rainfall will set-up, models have
been trending a bit further west, having it oriented roughly from
Republic to Marshall Co southeastward to Lyon to Anderson/Franklin
Counties.  With little change in the tracking of embedded shortwaves
within the ridge, models show scattered precipitation continuing
through much of the day Friday before gradually starting to shift
further southeast over the area Friday night into Saturday morning.
Widespread 2-5" of rainfall will be likely late tonight through
Friday night, with locally higher amounts certainly possible.  Due
to increasing consensus in a western shift to the higher
precipitation amounts tonight into Friday, have expanded the Flash
Flood Watch into north central Kansas.  For tonight, cannot rule out
the potential for a few isolated strong to marginally severe storms
due to some modest instability and effective shear in place, but
anticipate storms to become elevated overnight.  The primary hazards
with any stronger storms would be large hail and damaging winds.

Expansive cloud cover will notably hinder high temperatures for
Friday, with highs looking to only reach into the mid 70s to low/mid
80s from northeast to southwest across the CWA.

.LONG TERM...(Saturday through Thursday)
Issued at 420 PM CDT Thu Aug 1 2019

The main focus for the beginning of the long-term is on the timing
for the end of Saturday's rainfall. There is some discrepancy
between the CAMs as to how soon the rain moves out of east central
KS Saturday, with some models keeping it lingering in our
southeastern CWA through Saturday afternoon while others clear out
earlier in the day. As a result, have maintained slight
chance/chance POPs through 00Z Sunday in east central KS. Won't
entirely rule out the possibility of extending the Flash Flood Watch
later into Saturday for the southeastern CWA, but will hold off on
that as we monitor the trends through Friday to see if models come
into better agreement.

A dry forecast becomes more certain Saturday night through Monday
night, as the shortwave associated with Saturday's precipitation
moves away and upper-level ridging slowly moves east in its place.
Heading into Tuesday, the ridge flattens out and another embedded
shortwave brings the next chance of showers and thunderstorms into
early Wednesday. Uncertainty in the location of that shortwave
results in some differences between models in the timing and
placement of these showers, but for now have small POPs through
Tuesday into Wednesday morning.

As for surface temperatures, the continued cloud cover and rainfall
look to keep us seasonally cool in the low 80s through Saturday. A
gradual warming trend should arrive into next week as southerly flow
returns with the upper-level ridge pushing east, but temps at least
look to stay near average with highs in the upper 80s to around 90
expected Monday through Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1130 PM CDT Thu Aug 1 2019

Showers and isolated storms continue to develop over the next
couple hours. More certainty in timing with storms for the KMHK
terminal. Eastward progression and spread overnight into the
KTOP/KFOE terminals remains. It does appears the more active
weather tonight should impact KMHK for a longer duration.
Confidence in IFR to LIFR remains, so have only included mention
of low CIGS with SCT coverage. Also hinted at lower VIS with
storms due to heavy rainfall likely with all storms. More
widespread coverage of showers and storms into the morning could
continue into the day time frame tomorrow. However, this scenario
is still somewhat uncertain.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ008>012-
021>024-026-036>040-054>056-058-059.

&&

SHORT TERM...Hennecke
LONG TERM...Picha/Hennecke
AVIATION...Drake
Hazardous weather outlook, Aug 1, 4:30 PM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
430 PM CDT Thu Aug 1 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-022130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
430 PM CDT Thu Aug 1 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

A Flash Flood Watch is in effect for portions of north central,
northeast,and east central Kansas through tonight. Additional
rounds of moderate to heavy rainfall are likely with widespread
rainfall amounts of 1 to 3 inches expected and locally higher
amounts certainly possible. This heavy rainfall could result in
localized flash flooding, especially for locations that have
already received several inches of rain, and rises on rivers and
creeks.

There is the potential for a few isolated strong to marginally
severe storms through tonight, with large hail and damaging
winds being the primary hazards.

Flooding on the Big Blue River near Blue Rapids will continue.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The Flash Flood Watch will remain in effect through Saturday
morning as additional rounds of moderate to heavy rainfall are
expected Friday and Friday night. There is the potential for an
additional 1 to 3 inches of rain with locally higher amounts
certainly possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 1, 11:19 PM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
1119 PM CDT Thu Aug 1 2019

KSZ035-020445-
Dickinson-
1119 PM CDT Thu Aug 1 2019

...SPECIAL WEATHER STATEMENT FOR NORTHERN DICKINSON COUNTY...

At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Moonlight, moving southeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Abilene, Chapman, Enterprise, Moonlight and Talmage.

This includes Interstate 70 between mile markers 273 and 286.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3901 9731 3909 9718 3894 9695 3880 9718
TIME...MOT...LOC 0419Z 323DEG 18KT 3899 9718

BD
Special weather statement, Aug 2, 1:30 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
130 AM CDT Fri Aug 2 2019

KSZ035-020700-
Dickinson-
130 AM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DICKINSON COUNTY
UNTIL 200 AM CDT...

At 128 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Hope, moving southeast at 10 mph.

Penny size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Rural areas west and southwest of Hope.

LAT...LON 3869 9728 3874 9709 3861 9700 3861 9728
TIME...MOT...LOC 0628Z 323DEG 10KT 3865 9716

Gargan
Special weather statement, Aug 2, 2:36 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
236 AM CDT Fri Aug 2 2019

KSZ034-035-020800-
Dickinson-Ottawa-
236 AM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES UNTIL 300 AM CDT...

At 234 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Niles, moving southeast at 20 mph.

Penny size hail, winds in excess of 40 to 50 mph and heavy
rainfall will be possible with this storm.

Locations impacted include...
Abilene, Solomon, Manchester, Niles, Moonlight and Talmage.

This includes Interstate 70 between mile markers 267 and 282.

LAT...LON 3918 9747 3914 9737 3913 9737 3913 9734
      3902 9705 3875 9724 3886 9737 3891 9737
      3892 9738 3893 9738 3893 9737 3896 9737
      3896 9751 3900 9756
TIME...MOT...LOC 0734Z 308DEG 17KT 3903 9741

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:19 PM CDTSpecial Weather StatementTOPDickinson26 min
Aug 2, 1:30 AM CDTSpecial Weather StatementTOPDickinson30 min
Aug 2, 2:36 AM CDTSpecial Weather StatementTOPDickinson24 min
Aug 2, 3:34 AM CDTFlash Flood WarningTOPClay, Cloud, Ottawa4 hr
Aug 2, 4:31 AM CDTFlash Flood WarningTOPDickinson, Morris3 hr
Aug 2, 4:50 AM CDTFlash Flood WarningTOPOttawa115 min
Aug 2, 6:04 AM CDTAreal Flood WarningTOPFranklin11 hr
Aug 2, 6:40 AM CDTFlash Flood WarningTOPDickinson3 hr
Aug 2, 7:22 AM CDTRiver Flood WarningTOPDickinson50 hr
Aug 2, 7:22 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline64 hr
Aug 2, 7:25 AM CDTFlash Flood WarningTOPCloud, Ottawa110 min
Aug 2, 8:28 AM CDTRiver Flood WarningTOPCloud3 days
Aug 2, 8:28 AM CDTRiver Flood WarningTOPOttawa49 hr
Aug 2, 8:28 AM CDTRiver Flood WarningTOPClay5 days
Aug 2, 8:35 AM CDTRiver Flood WarningTOPCloud71 hr
Aug 2, 8:35 AM CDTRiver Flood WarningTOPClay, Cloud34 hr
Aug 2, 9:15 AM CDTAreal Flood WarningTOPClay, Dickinson, Morris, Ottawa8 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.